Iowa, 2018

Hail in Iowa, June 6, 2018

June 6, 2018 · NWS FSD · 2 events in 1 county or zone

A cold front sagged south of the area during the early evening, but an environment with steep mid-level lapse rates allowed an isolated thunderstorm to develop and produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cold front sagged south of the area during the early evening, but an environment with steep mid-level lapse rates allowed an isolated thunderstorm to develop and produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 5:50 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 6, 5:50 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
650 PM CDT Wed Jun 6 2018

.SHORT TERM...(This evening through Thursday)
Issued at 317 PM CDT Wed Jun 6 2018

Main issue in the short term will once again be showers and storms.
Thunderstorms this afternoon should remain to our south as the
surface boundary sags southward this afternoon. Nevertheless, if a
storm is able to form in our southern zones they could get to severe
levels given the steep mid level lapse rates. Complication for
tonight is an increasing signal in guidance that the 700mb boundary
will retrograde northward and, in conjunction with another shortwave
approaching from the west, kick off a region of showers and
thunderstorms across the I-90 corridor. While a couple of these
storms could have some severe hail given continued steep mid level
lapse rates, main threat if this scenario plays out would be locally
heavy rainfall. With the insistence of several short term guidance
tools that this may happen, have put in some higher PoPs tonight
across the I-90 corridor.

Another wave impacts the region tomorrow with an attendant chance
for showers and thunderstorms. Best chances in the morning and early
afternoon will be across northwest Iowa. Later into the night, focus
will shift to our western zones. Both locations have marginally
steep mid level lapse rates and some marginal shear, so can't rule
out a severe storm or two. The atmosphere will have been worked over
quite a bit over the past two days by then, so that will temper
chances for severe weather.

.LONG TERM...(Thursday night through Wednesday)
Issued at 317 PM CDT Wed Jun 6 2018

The chances for showers and storms continue in the extended.
Guidance continues to be insistent on a shortwave translate
eastward across SD Friday. Potential instability ahead of this
wave looks to be substantial, but capping concerns remain with a
relatively warm layer in the 700mb-800mb range. While shear
profiles do not appear to be as favorable as they were in
yesterday's runs, shear would still be supportive of organized
convection. In summary, will need to continue watching Friday
closely.

The pattern of shortwaves rounding the top of the ridge will
continue through Monday when a longwave trough will approach from
the west. This trough will drive lee pressure falls to the west,
setting up a decent pressure gradient and breezy winds out of the
south Sunday into early Monday. Bumped up winds, highs for Sunday,
and lows during the overnight Sunday period accordingly.

The passage of the longwave trough will bring yet another chance for
rain. The good news is that the passage of this trough should serve
to cool things down a bit, with highs expecting to be around normal
to start next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 650 PM CDT Wed Jun 6 2018

Convective chances will be at a minimum through the evening,
outside band of elevated showers and isolated storms moving across
east central SD into southwest MN thru around 02z. Low-level jet
impinging on current outflow/frontal band across Nebraska will
lead to a better chance for elevated showers and thunderstorms
the latter half of the overnight into early morning in areas
south of Interstate 90. Upper level wave shearing through on
Thursday will provide threat for a random storm during the
afternoon hours, especially toward KFSD and KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...Chapman
Hazardous weather outlook, Jun 6, 2:19 PM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
319 PM CDT Wed Jun 6 2018

MNZ071-072-097-SDZ038>040-054>056-072030-
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Miner-
Lake-Moody-
319 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...This Afternoon and Tonight

Hazardous weather is not expected today or tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic storms are possible Thursday through Friday night.
Isolated severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-MNZ080-081-089-090-098-SDZ050-052-053-057>070-
072030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Murray-Cottonwood-
Nobles-Jackson-Rock-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-
319 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms tonight may lead to isolated quarter size hail and
localized heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional periodic storms are possible Thursday through Friday
night. Isolated severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

IAZ020>022-031-032-NEZ013-014-SDZ071-072030-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union-
319 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms late this
afternoon and evening, with the main threats being hail up to the
size of ping pong balls and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional periodic storms are possible Thursday through Friday
night. Isolated severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

The radar

The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Woodbury

When
June 6, 7:08 PM CST
Where
Woodbury County, 1.47 mi NNW of Danbury
Measured
1.25 in hail
Reported by
Public
Coordinates
42.250, -95.730

Hail, Woodbury

When
June 6, 7:09 PM CST
Where
Woodbury County, 0.69 mi N of Danbury
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.240, -95.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764467, 764468.